Vol. 314, No. 2, 2021

Download this article
Download this article For screen
For printing
Recent Issues
Vol. 314: 1  2
Vol. 313: 1  2
Vol. 312: 1  2
Vol. 311: 1  2
Vol. 310: 1  2
Vol. 309: 1  2
Vol. 308: 1  2
Vol. 307: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Contacts
 
Submission Guidelines
Submission Form
Policies for Authors
 
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
 
Other MSP Journals
Tunnel number and bridge number of composite genus 2 spatial graphs

Scott A. Taylor and Maggy Tomova

Vol. 314 (2021), No. 2, 451–494
Abstract

Connected sum and trivalent vertex sum are natural operations on genus 2 spatial graphs and, as with knots, tunnel number behaves in interesting ways under these operations. We prove sharp lower bounds on the degeneration of tunnel number under these operations. In particular, when the graphs are Brunnian 𝜃-curves, we show that the tunnel number is bounded below by the number of prime factors and when the factors are m-small, then tunnel number is bounded below by the sum of the tunnel numbers of the factors. This extends theorems of Scharlemann–Schultens and Morimoto to genus 2 graphs. We are able to prove similar results for the bridge number of such graphs. The main tool is a family of recently defined invariants for knots, links, and spatial graphs that detect the unknot and are additive under connected sum and vertex sum. In this paper, we also show that they detect trivial 𝜃-curves.

Keywords
knot, spatial graphs, tunnel number
Mathematical Subject Classification
Primary: 57K10, 57K12
Secondary: 57K31
Milestones
Received: 1 December 2020
Revised: 8 May 2021
Accepted: 27 June 2021
Published: 10 November 2021
Authors
Scott A. Taylor
Department of Mathematics
Colby College
Waterville, ME 04901-8858
United States
Maggy Tomova
Department of Mathematics
University of Iowa
Iowa City, IA 52242-1419
United States